• Chemo induced neuropathy that just won't go away

    Asked by claire on Thursday, May 9, 2013

    Chemo induced neuropathy that just won't go away

    My partner has suffered unrelenting painful chemo induced neuropathy from the third week of chemo. It's been 10 months w/o letup after a bilateral mastectomy and radiation. She is dealing with her Hans "OK" using gloves. She has tried everything for her feet w/o even marginal improvement.... Drugs, acupuncture, a tens unit and is presently seeing a neuroligist. She is getting depressed (sometimes) as she really can't do anything around the house or in the garden.

    Has anyone had a similar experience? How did you deal with it? Did the pain ever go away? A friend has neuropathy but no pain. She says she could deal with that. Fortunately she has great health insurance.

    Looking forward to seeing your comments

    5 Answers from the Community

    5 answers
    • ticklingcancer's Avatar

      I have neuropathy pretty bad in both my hands and feet caused by Cisplatin. I take 900 mg of gabapentin every morning and it eliminates all pain associated with the neuropathy. Gabapentin is a wonderful medication for her to try if she hasn't already. You might speak with her Oncologist about it. Also, alpha lipoic acid works for a lot of people. This is a supplement you can pick up over the counter at any pharmacy. I hope she finds some relief very soon!!

      over 3 years ago
    • abrub's Avatar

      Alpha Lipoic Acid helped me a lot - 600 mg/day (tho the dr recommended 600 mg twice/day.) The improvement in my neuropathy was remarkable (within about 4 weeks.)

      over 3 years ago
    • FreeBird's Avatar

      Sometimes it goes away, and sometimes it's a permanent problem, from what I've read. With my dad's first cancer, it went away after a few months at the end of chemo. With this cancer, it is still a problem in his feet, but not as bad. I read that the antidepressant Cymbalta may also be helpful in dealing with the CIPN. Maybe that's something to look into. http://www.cancer.org/cancer/news/news/study-shows-duloxetine-reduces-pain-from-chemotherapy

      With the answers here, you have some good options to consider.

      over 3 years ago
    • Ydnar2xer's Avatar

      I still have neuropathy in my feet always and hands/fingers sometimes, though it's been a little over 3 months since I finished chemo. I was taking Gaberpentin, but with limited results. Mostly, I try to ignore it and have grown used to not feeling the bottoms of my feet. But the depression--I can speak to that very well. Who wouldn't be depressed, getting cancer? I suggest she see her doctor about taking some meds, at least temporarily, for that. Good luck.

      over 3 years ago
    • ryan417's Avatar

      I just came back from the VT Weekend of Hope and was surprised at how many folks were dealing with the neuropathy. Supplements had worked for some and not others; I haven't tried them yet. My oncologist lowered the taxotere on my 3rd treatment last month with some improvement. Then my eyes started twitching...all he offered was that it would likely go away after chemo ends next month; now I'm not so sure.

      However, I have struggled for years with depression. Just prior to BC diagnosis in January, I was planning to ask my psychiatrist to decrease my medicine. I am glad I didn't because do believe it has helped me deal with all these issues and I have been able to continue working full time though some days are better than others. Hope she can find some relief soon.

      I too read about the use of Cymbalta at Duke I believe.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.